Drugs – The Good, the Bad & Ugly

I will admit when I was in my young and dumb years I sampled a few drugs and smoked my fair share of pot.  I could have easily gotten addicted to speed.  Luckily I grew out of it.

In 2010 when I found out about my breast cancer I was introduced to a whole new world of drugs.

Chemo drugs, anti-nauseous medicine (thank God!) and pain killers.  The medicine that would help fight the cancer would poison my body as well.  The list of side effects for Chemo drugs is long.

I had 4 cocktails of Adriamycin (AC).  When I was having my treatment and had to pee, the lovely red color in the toilet was a sign of war.  I drank a gallon of water through my treatment to rid my body of the nasty red poison.  My fight was beginning and there are casualties in war.

Losing my hair was the most traumatic side effect on AC. That’s a whole story by itself and someday I will tell it.  I took my anti-nausea medicine religiously and was lucky enough to not throw up.  My treatments were on Thursdays, by Saturday the pounding headache would arrive, and I would be very tired.  I would return to work on Monday.

After my AC treatment, I moved on to 4 treatments of Taxol.    It was a 5 hour drip (no red this time) and luckily my parents or Linda came and entertained me. I asked the nurse what it would be like on Taxol?  She said it’s different. Boy was she right.   Taxol is the BEAST.  I was bald with AC treatments but I am really bald with Taxol!  I had excruciating bone pain and on the weekend after treatment, I walked like I was 80 years old. I would use the pain killer Vicadin to ease the pain.

Taxol stayed in my body longer.  I had bone pain for months afterwards, and another pain that I can only describe as sharp electrical shocks up my legs and arms.  I had to fight the pain and keep moving and stay strong!

Chemo land was a bad time for me.   I had some emotional issues where I would break down and cry and couldn’t stop.  I was also going through forced menopause (chemo does this) It was an emotional roller coaster!

During Chemo land I took walks down my beautiful road.   I would talk to God, listen to my Christian music and pray for His help to keep me strong.

One night the dark place came after me.  I found myself spiraling into sadness, despair and crying uncontrollably. I was alone drowning in my own sorrow.  Bald and sick, I was tired of the fight.  Even when the room is filled with family and friends who love me, I still felt alone.  Suddenly I had this overwhelming feeling of love enter my body.  I felt such warmth and brightness.  I know that doesn’t make sense but it’s the only way I can describe it. I was overcome with love that embraced my body and soul.  I was overwhelmed and blessed to feel God’s love. I felt immediate peace and all the sadness left my heart.  There’s more to the story but too personal for me to share.  I know that I am not alone and He walks by my side every day through the good and bad I know He is there with me.

It is now 2017.  I’ve been on my medications for over a year and can share my experience.

First the good!

In late December 2016, I had a PET-CT Scan.  I brought Mike with me to hear the results. I’ve learned (the hard way) not be a hero and do it alone, plus he is my comfort and strength.  I’m not going to lie to you, I was scared and anxious.  This is my life for now on; have a test, get the results and pray for good news.  Luckily for me it was.  My Scan shows improvement in my bony disease.  No new lesions elsewhere. I am grateful there is more time to make memories.

My medication Ibrance has given me side effects; low white counts which means I have to wait for my counts to improve to start a new cycle.  I have an annoying cough and a constant nose drip!  The last week of my cycle I can get tired but that depends if I have been faithful with my vitamins.  My skin becomes dry and cracked on the tips of my fingers.  Oh! Let’s not forget that I can get gassy! (Maybe that isn’t a side effect ha!)

Along with Ibrance I must take Letrazole (they work together). My Letrazole side effects are bone pain, hot flashes and numbness in my fingers.  I also can get some wicked leg cramps.  Since estrogen is not my friend Letrazole is helping to shrink my ovaries into raisins! My slogan now is moisturize and lubricate!

I also have a shot once a month of Xgeva that helps keep my bones strong.  I’m usually tired my first week of getting this shot.  Xgeva can cause dental problems which I have. My teeth are more sensitive and I need to have a tooth pulled soon.  They will have to stop my shots when my tooth is pulled to prevent infections. I have talked to Dr. D of my concerns. I now will be doing the Xgeva shot every other month instead to ease my mouth pain.

My Doctor also has me taking Calcium and a D vitamin.

Let’s not forget my regimen of vitamins from my holistic Doctor Rebecca from Wondrous Roots.I truly believe combining conventional and holistic medicines together are keeping me strong and alive.

I belong to several Stage IV Facebook groups.  One complaint I read is how exhausted they are on their treatments.  I do know how they feel.  All of a sudden my body would melt into tiredness.  It doesn’t last long for me.  I believe my vitamins are helping to fight this.

Another drug I use is Cannibis (aka pot).  It’s not a recreational drug for me.  When my cancer came back, my pain was constant on my left hip area (iliac crest).  With Cannibis, I was able to sleep pain free.  I still use it occasionally before I go to sleep when my bone pain flares up.  Luckily it is legal in our state.

In January 2017, we started a Biggest Loser challenge at work.  This was very motivating to me and got me off my butt and working out at least 5 times a week. Yoga and the treadmill are my sanity right now.   I keep a diary of my workouts and write down how my body feels after each new routine I try.   Gone are the days of running or walking 4.3 miles an hour!  I have let that go.  My pace is much slower.  Instead of “Power Yoga” I am doing beginner tapes. I love working out and my body does too!

Am I in pain?  Absolutely, every day!  Moving my body has helped me with my pain especially the yoga; don’t think yoga is easy, it is not.

When we went to Arizona to see our good friends Cliff & Dot, I was able to hike up hills and walk for hours. So thankful!  My next goal is to do a few horseback riding lessons with my granddaughter Bella.

I want to spend as much time as possible with my husband, family and friends especially my grandkids.

Isn’t that what life is about?

ballyouneed.jpg

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s